Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

since you asked...

Posted by anne on April 25, 1999, at 21:48:58

In reply to Re: a long shot for you, posted by Elizabeth on April 25, 1999, at 11:58:46

>I've had problems with writing since childhood, but I made all the way through college. It was puzzling though. I'm 40 years old now and about 3 years ago the writing problem got so bad I couldn't believe they hadn't fired me at work. Not just illegible but very difficult to control my fingers. My bicep became big from writing because I was working so hard. I finally reached a point I was scared and saw a neurologist. He diagnosed me immediately; I was very fortunate.

He told me botox (from botulinum toxin like food poisoning)was the only thing that worked for writer's cramp. I had the injections for a year and it DID work and I kept my job. I'm in grad school by now as I figured out right away I didn't want this poison forever; I had to be re-injected every 3 months. So I thought I needed a "thinking" not a "writing" job and that would solve all my problems. I quit my job and became a research assistant which required no writing and stopped the botox. A month later the dystonia spread to my other hand/arm, neck, lower face and my legs. My neuro sent me to the Mayo clinic for a second opinion - coward. He just wanted somebody else to tell me.

I had a pretty rough 6 months after that. At first I didn't want to take any meds because I knew they would affect cognition- and that is the one thing not affected by dystonia. The standard drugs are Artane and Klonopin to start. It became more painful and by bedtime it was hard to straighten out my legs in bed and the flexor spasms in both arms turned my hands into claws. I caved in and started Klonopin. Very helpful but it pushed me over the edge depression-wise. I take Effexor XR 75mg now and while at first it really increased the neck pain after 2 months on it my neck has been fairly quiet. I like Effexor a lot although it took a long time to get used to it; many side effects.

How does it affect my life? Well, I used to do a lot of mountain climbing and hiking. I still can I guess but it really increases the symptoms so I've been avoiding it. My hiking buddy is a psychiatrist; just a friend, and I miss seeing her. My hands are the worst and everything makes them cramp with use. The first thing I notice in the morning before I'm fully awake is that my hands hurt. I'm still in school but it's been tough. Somehow I get by taking few notes. I use a laptop for tests.

I still look rather normal; unless my mouth is moving around or I'm limping. The physical disabilities are nothing compared to feeling "mentally" bad though. For me being depressed meant I couldn't think critically - the worst disability of all. I hope you find a medication you can live with soon and get on with living. I feel like I'm just at that point now.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:anne thread:5249